Can I take a Benadryl for a rash under arms and on top of chest? (photos)

Had my breast augmentation Thursday, Aug 18th. Last night, I noticed a rash beginning to appear on top of my chest and now has spread to under my arm pits. Can I take a Benadryl to relieve the itch?

Doctor Answers 6

Rash after BA

Thank you for your question. It is OK to take benadryl. I recommend to talk to your PS for determination of the cause of rash.

Rash after surgery

Thank you for your question and photos.  The use of Benadryl should help relieve your symptoms, however, it is always best to discuss with your plastic surgeon.  Best of luck to you!

Chad Robbins, MD
Nashville Plastic Surgeon
5.0 out of 5 stars 35 reviews

Rash after surgery

You need to contact your surgeon immediately.  You may be having an allergic reaction to your medication.  It is possible you are having a reaction to the cleaning solution they put on your chest at the time of surgery.  If you have showered since surgery, this should improve.  Benadryl could help with the itching sensation but you need to rule out an allergic reaction to your medication immediately.  Your medications may need to be changed.

Julian Gordon, MD
Atlanta Plastic Surgeon
4.9 out of 5 stars 55 reviews

Post Op Rash

Hello,
I recommend that you contact your Plastic Surgeon and let them advise you. They will review medications you are taking and likely recommend a shower to remove any irritants on your skin and Benadryl as directed.
All the best

Can I take a Benadryl for a rash under arms and on top of chest?

Thank you for sharing your photographs and question and congratulations on your surgery.  Because the areas of greatest redness are where adhesives, bandages, or ointments were likely placed after surgery, this appears to be an allergic reaction. Gentle washing of the area and use of benadryl should all help alleviate your symptoms. Make sure you have close follow up with your surgeon to ensure steady improvement until complete clearance takes place.  Hope this helps

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Rash

With a rash appearing only on the front of the body where I assume the prep solution was placed, this usually represents a contact dermatitis from a sensitivity to the preparation of your skin for surgery. Should this rash extend outside this area, especially onto the back, then one would consider it a sensitivity to a drug. Either way, Benadryl use over-the-counter as an antihistamine  preparation  is commonly prescribed to relieve the sensation of itching. I would go over things with your plastic surgeon and make sure they agree with this treatment regimen. Best of luck. 

Marc J. Salzman, MD, FACS
Louisville Plastic Surgeon
4.7 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.